A 40-year-old man with a history of bipolar disorder snorted and injected an unknown amount of “bath salts.” Family and friends reported he had recently switched from abusing cocaine to using “bath salts” products. Shortly after his consumption of this product, he became aggressive, uncontrollable, delusional, removed all of his clothing, and ran outside. Police were called and while being taken into custody, the patient displayed aggression, considerable strength, and violent behavior. An electronic control device was discharged three times in an effort to overpower him and protect others on scene. During ambulance transport, he remained aggressive and delusional and was physically restrained. He was noted to have slightly labored breathing and was placed on a non-rebreather mask (NRB) with 100% oxygen. He was yelling incomprehensibly and was noted to have dilated pupils. Initial vital signs in the prehospital setting were as follows: heart rate 164 beats per minute (bpm); blood pressure 131/72 mmHg; respiratory rate 24 breaths/min, and oxygen saturation of 100% on NRB. Prehospital electrocardiogram (EKG) initially demonstrated sinus tachycardia with widened QTc interval and peaked T waves (Fig. ). Repeat EKG 10 min later depicted normal sinus rhythm with persistent peaked T waves (Fig. ). Sedation was attempted unsuccessfully with 2 mg of intramuscular lorazepam.
Fig. 2 a Initial prehospital EKG. b Repeat prehospital EKG performed 10 min later demonstrating normal sinus rhythm with rate of 85 bpm, PR interval 110 msec, QRS interval 116 msec, QTc interval 414 msec, and peaked T (more ...)
Upon arrival in the hospital, he continued with very aggressive behavior and incomprehensible screaming. A review of the patient’s electronic medical records revealed previous routine medications of quetiapine, methadone, temazepam, and 10/650 mg hydrocodone/acetaminophen. As the patient was never conversant, compliance was not established. Vital signs at the time of his arrival, 15 min after reported EMS vital signs, were as follows: oral temperature 98.0°F; blood pressure 100/64 mmHg; heart rate 91 bpm; respiratory rate 12 breaths/min; and oxygen saturation of 100% on NRB. While being transitioned from the Emergency Medical Services stretcher to a hospital bed, and without further intervention, he became very quiet and withdrawn. Within 5 minutes of his arrival to the hospital he developed bradycardia and subsequent cardiac arrest with pulseless electrical activity (PEA). Standard advanced cardiac life support measures were initiated including cardiopulmonary resuscitation and administration of two doses each of 1 mg intravenous (IV) epinephrine and 1 mg IV atropine, as well as 100 mg of IV lidocaine. He was intubated and given both 2 mg IV naloxone and 0.5 mg IV flumazenil without effect. Return of spontaneous circulation was achieved after 30 min of resuscitation. Dopamine and phenylephrine infusions were initiated at rates of 5 mcg/kg/h and 10 mcg/h, respectively, due to persistent hypotension despite a bolus infusion of 2 liters 0.9% normal saline (NS).
Immediately after resuscitation, a rectal temperature was 105.4°F, for which he was given 1,300 mg of acetaminophen per rectum. Other vital signs included a blood pressure of 70/32 mmHg; heart rate of 91 bpm; and oxygen saturation of 100% while mechanically ventilated. Physical examination revealed a Glascow coma scale score of 3 and pupils dilated at 6 mm with minimal reaction to light. Skin examination revealed dry skin with multiple needle marks in both antecubital fossae. Additionally, there was no evidence of hypertonia, hyperreflexia, inducible or spontaneous clonus, or bruxism.
Pertinent initial labs in the immediate post-arrest period included: potassium of 7.4 mmol/L, creatinine of 3.0 mg/dL, negative serum acetaminophen and ethanol levels (limit of detection less than or equal to 5 mg/dL), a salicylate level of 4.1 mg/dL, and a urine drug screen positive for opiates but negative for cocaine, phencyclidine, amphetamine, tetrahydrocannabinol, benzodiazepines, and barbiturates. Initial international normalized ratio (INR) was 1.01; creatinine kinase 234 U/L; aspartate aminotransferase (AST) 19 U/L; and alanine transaminase (ALT) was 36 U/L. An EKG was also obtained at this time and showed changes consistent with hyperkalemia (peaked T waves) with a sinus bradycardia at a rate of 56 bpm with a markedly prolonged QRS of 240 milliseconds (msec) (Fig. ). The patient was then transferred to a tertiary hospital with hemodialysis capabilities and a toxicology consult service.
On arrival to the tertiary care center, the patient’s temperature had decreased to 100.2°F without further intervention. The patient’s blood pressure remained low at 85/41 mmHg despite elevated doses of dopamine (20 mcg/kg/min), phenylephrine (180 mcg/h), and additional boluses of chilled IV NS (4 liters); therefore, norepinephrine was started (4 mcg/min). His heart rate was 115 bpm and oxygen saturation of 100% with the patient breathing over the set ventilator rate of 20 breaths/min at 32 breaths/min. His pupils remained dilated and were minimally reactive to light; however, on neurologic examination, he had a normal gag reflex, normal corneal reflexes, and he flexed in response to pain with all four extremities. Repeat EKG showed a bradycardia with a rate of 53 bpm, a right bundle branch block with hyperacute T waves, some ST depression in V2 and V3, a QRS interval of 158 msec, and QTc interval of 420 msec. A venous blood gas was performed: pH 7.2, pCO2 39 mmHg, pO2 35 mmHg, HCO3 16.2 mmol/L, base excess −11 mEq/L, and serum lactate of 2.83 mmol/L. Laboratory testing repeated 5 h after initial presentation demonstrated continued hyperkalemia (8.0 mmol/L), an elevated creatinine (3.5 mg/dL), and marked increase in AST (869 U/L), ALT (738 U/L), INR (4.2), and creatinine kinase (14,839 U/L). His hyperkalemia was treated with 1 g of calcium gluconate, 50 mEq of sodium bicarbonate, 10 units of regular insulin, and 50 g of dextrose. His potassium subsequently decreased to 6.0 mmol/L and a repeat EKG demonstrated sinus tachycardia (120 bpm) with normalization of the T waves (Fig. ).
EKG after treatment for hyperkalemia. PR interval of 125 msec, QRS interval of 83 msec, QTc interval of 412 msec, normalization of the T waves and ST depressions in leads II and III with mild ST elevation in leads V1 and V2
He was admitted to the medical intensive care unit where he was started on an infusion of 5% dextrose in water with 150 mEq of sodium bicarbonate at a rate of 125 ml/h, hydrocortisone (100 mg IV every 8 h), and propofol infusion (10 mcg/kg/h). Persistent hypotension was treated with an additional 2 liters of bolused NS and a vasopressin infusion was started at 0.04 units/min. Over the next 3 h, he developed a worsening metabolic acidosis (arterial pH 7.14; HCO3
10 mmol/L) with oliguric renal failure that progressed to anuria (creatinine 4.26 mg/dL), worsening transaminase elevation (AST 10,873 U/L; ALT 6,623 U/L), and rhabdomyolysis (creatinine kinase 75,952 U/L). His coagulopathy progressed and his INR was >9.3 (upper limit of laboratory detection) and PT >96 s (upper limit of laboratory detection). He was noted to be very pale and began having melanotic stools. He developed an anemia (hemoglobin of 6.3 g/dL) and thrombocytopenia with platelets of 11
/L. Hemodialysis was started 17 h after presentation to correct the acidosis and renal failure. Additionally, he received packed red blood cells (4 units), platelets (2 units), cryoprecipitate (9 units), and fresh frozen plasma (10 units). A non-contrasted brain computed tomography showed decreased gray–white matter discrimination interpreted by the radiologist as “likely edema and early anoxic injury.” An EEG was performed and showed diffuse slowing consistent with coma and likely anoxic injury.
Despite improvement in his acidosis and anemia after dialysis and transfusion, his neurologic exam worsened. His pupils became fixed and dilated and he lost his gag, corneal, and vestibulo-ocular reflexes. He no longer responded to noxious stimuli. Approximately 42 h after his initial presentation, the patient was declared brain dead by clinical criteria and support was withdrawn.
During his evaluation, several toxicology laboratories were evaluated on blood and urine samples obtained at the time of arrival to the tertiary care center. His urine was negative for barbiturates, amphetamines, benzodiazepines, cocaine, marijuana, methadone, and opiates. Urine liquid chromatography was positive for trimethoprim. Serum ethanol levels were 11 mg/dL (8 h after presentation) and 25 mg/dL (19 h after presentation). His qualitative urine methadone screen was negative. Serum salicylate level was 7.9 mg/dL and serum acetaminophen level was 2.9 mcg/mL. A lithium level was <0.1 mmol/L. Ethanol, ethylene glycol, methanol, and isopropanol were not detected by gas chromatography 21 h after presentation.
Samples of the patient’s urine and serum obtained at the time of his arrival to the tertiary care center were sent for further testing at NMS Labs (Forensic Science Department, Willow Grove, PA). An initial therapeutic drug screen using gas chromatography/mass spectrometry was performed and positive for acetaminophen, caffeine, cotinine, lidocaine, trimethoprim, and MDPV; quetiapine was not detected. Confirmatory testing was undertaken using high performance liquid chromatography/tandem mass spectrometry (LC/MSMS). Specimens were fortified with d8-MDPV as an internal standard and then subjected to a single step liquid-liquid extraction using trichloroacetic acid (TCA). MDPV was quantified in his urine (670 ng/mL) and serum (82 ng/mL). Trimethoprim was also quantified using high performance thin layer chromatography (12 mcg/mL in urine and 2.2 mcg/mL in serum).